Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 752, NWS Jackson, MS

November 18, 2003Hinds County, Madison County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 18, 2003, 6:14 AM CST for Hinds County, Madison County, Yazoo County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 6:14 AM CST (12:14 UTC)
Expired
Nov 18, 2003, 7:15 AM CST
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Madison County, MS, Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 181214
SVRJAN
MSC049-089-163-181315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
614 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  MADISON COUNTY IN CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 715 AM CST

* AT 614 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF BROWNSVILLE...OR ABOUT 13 MILES
  NORTHWEST OF CLINTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FLORA...BENTONIA AT 630 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3255 9053 3239 9052 3265 9000 3286 9015

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 6:00 AM CST, 14 minutes earlier.

Area forecast discussion, Nov 18, 6:00 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST TUE NOV 18 2003

.DISCUSSION...WILL ISSUE AND UPDATE TO REMOVE SOME COUNTIES FROM THE
TOR WATCHES. UPDATES WILL BE OUT SHORTLY.
&&

.PREV DISCUSSION...THIS MORNINGS FORECAST WILL REVOLVE AROUND THE
PROGRESSION OF THE CONVECTIVE LINE AND SUBSEQUENT CONVECTIVE DEVELOP
THROUGH THIS EVENING. AT 08Z...TSRA LINE WAS ENTERING THE WESTERN
CWA WITH AND EASTWARD SPEED OF 30KTS. LINEAR INTERPRETATION BRINGS
THIS LINE NEAR I-55 BY 12Z. THE MID-LEVEL SHORT WAVE (S/W)...THAT IS
DRIVING THIS LINE...WILL LIFT QUICKLY TO THE NE. THIS LOOKS TO CAUSE
THE CONVECTIVE LINE TO PIVOT SOMEWHAT AND HAVE THE SOUTHERN SECTION
OF THE LINE SLOW AND LINGER LONGER OVER THE SOUTHERN COUNTIES. ONE
MAJOR LIMITING FACTOR WITH THIS ENTIRE SYSTEM IS INSTABILITY.
THROUGH THE REST OF TODAY...THE BEST INSTABILITY WILL EXIST OVER THE
FAR SOUTHERN COUNTIES AND THEN SHIFT TOWARD THE SE AND E CENTRAL
COUNTIES SHORTLY AFTER MIDDAY. WHERE THE INSTABILITY WILL BE THE
HIGHEST WILL BE THE POSSIBLE LOCATION OF THE LINGERING LINE. HIGHER
INSTABILITY AND SLOWER MOVEMENT WILL RESULT IN MORE EFFICIENT RAIN
PRODUCING STORMS AND A LONGER DURATION OF THE HEAVY RAIN. WITH
THIS...WILL ISSUE A FLASH FLOOD WATCH FOR PARISHES AND COUNTIES
ALONG AND SOUTH OF I-20 TODAY. WE HAVE BEEN DRY FOR SOME TIME...BUT
IF WE CAN GET TRAINING CELLS WITHIN THE LINE...1 TO 2 IN CAN QUICKLY
BECOME 2 TO 4. IF 2+ IN CAN FALL IN A SHORT TIME SOME FLOODING CAN
OCCUR.

KINEMATIC FIELDS WITH THIS SYSTEM CONTINUE TO BE IMPRESSIVE...BUT
THE LACK OF GOOD INSTABILITY IS HOLDING DOWN THE SEVERE STORMS FOR
NOW. INSTABILITY IS FORECAST TO BE A BIT BETTER OVER THE S AND SE
LATER TODAY AND WHEN THIS OCCURS...SVR WX WILL BE MORE
LIKELY...MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND ISOLATED
TORNADOES STILL SEEM TO BE THE MAIN RISK.

LATER THIS AFTERNOON...BEHIND THE CONVECTIVE LINE...THERE STILL WILL
BE THE FRONT TO DEAL WITH. IF AREAS WEST OF I-55 AND SEE JUST A BIT
OF SUN...INSTABILITY WILL INCREASE SUBSTANTIALLY...SBCAPES 1000-1500
J/KG. THIS WILL ALL BE JUST AHEAD OF THE MID-LEVEL COLD POOL AND
ASSOCIATED JET STEAK OF 75-90KTS ALSO...500MB TEMPS WILL BE
FALLING TO -20 WHAT THIS ALL MEANS IS...SVR HAIL POTENTIAL WITH THE
COLD CORE AS IT MOVES EAST OVER THE CWA. WILL MENTION IN HWO.

WILL CLEAR THINGS OUT ON WED AS SOME LINGER COLD AIR CU WILL FINALLY
EXIT TO OUR EAST DURING THE EARLY AFTERNOON. REST OF THE FORECAST
WILL BE PLEASANT WITH DRY / CLEAR CONDITIONS THROUGH FRI. NEXT
SYSTEM LOOKS TO EFFECT THE CWA ON SUN/MON.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   73 55 64 39 67 / + 5 0 0 0
MERIDIAN  75 57 62 42 67 / + 5 0 0 0
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH UNTIL 8AM...ZONES
     MSZ018-019-034-040-041-047-053-059>061-
     025>028-035>038-042>045-048>05 1-054>056-062>065.
     FLASH FLOOD WATCH TODAY...ZONES
     MSZ053-059>061-054>056-062>065-057-058-066-072>074.
LA...TORNADO WATCH UNTIL 8AM...ZONES
     LAZ007-008-009-015-016-023-024>026.
     FLASH FLOOD WATCH TODAY...ZONES 024>026.
AR...TORNADO WATCH UNTIL 8AM...ZONES ARZ074-075.
&&

36/ENTREMONT
Hazardous weather outlook, Nov 18, 6:10 AM CST, 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0610 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SQUALL LINE WITH POTENTIAL FOR DAMAGING WINDS AND ISOLATED
TORNADOES WILL HEAD ACROSS MISSISSIPPI AND MOVE TO THE ALABAMA
BORDER BY EARLY THIS AFTERNOON.  THE THREAT FOR WIDESPREAD AND
POSSIBLY SIGNIFICANT  DAMAGING WIND GUSTS WILL INCREASE WITH
DIURNAL HEATING ACROSS THE EASTERN PART OF MISSISSIPPI.

IN ADDITION...A DEEP UPPER LOW WILL DEVELOP OVER THE ARK-LA-TEX
THIS AFTERNOON.  THE POCKET OF COLD AIR ALOFT WILL RESULT IN
RATHER FAVORABLE CONDITIONS FOR ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL THIS AFTERNOON AND EVENING OVER SOUTHEAST
ARKANSAS AND NORTHERN MISSISSIPPI.  THE THREAT OF LARGE HAIL WILL
BE GREATEST ALONG AND NORTH OF A LINE FROM CROSSETT ARKANSAS TO
GREENVILLE TO GRENADA MISSISSIPPI.

...FLOODING...
ONE TO TWO INCHES OF RAIN IS EXPECTED ACROSS MUCH OF THE AREA
THIS MORNING...WITH THE RAIN ENDING FROM WEST TO EAST BY THE
MIDDAY AND EARLY AFTERNOON HOURS.  LOCAL TRAINING OF HEAVY
THUNDERSTORMS AND TOTALS OF TWO TO FOUR INCHES ARE POSSIBLE TODAY
GENERALLY SOUTH OF INTERSTATE 20.  FLOODING OF LOW LYING
AREAS...CREEKS...AND STREAMS IS POSSIBLE.  PONDING OF WATER ON
ROADWAYS WILL BE A PROBLEM...ESPECIALLY DURING THE MORNING
COMMUTE IN THE INTERSTATE 55 CORRIDOR.

...NON PRECIPITATION...
GUSTY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH WILL
CONTINUE THIS MORNING AHEAD OF THE SQUALL LINE.  ABOUT AN HOUR
AFTER THE SQUALL LINE PASSES...THE WINDS WILL DIMINISH AS THEY
SHIFT TO WESTERLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE ARKLAMISS REGION SUNDAY
NIGHT.	ALTHOUGH STRONG VERTICAL WIND SHEAR WOULD SUPPORT SEVERE
THUNDERSTORMS INCLUDING THE POSSIBILITY OF TORNADOES WITH THIS
SYSTEM...THE RETURN OF GULF MOISTURE MAY BE TOO LIMITED TO RESULT
IN SUFFICIENT INSTABILITY FOR SEVERE THUNDERSTORMS.
HOWEVER...ANY INCREASE IN AVAILABLE MOISTURE WOULD RESULT IN A
SIGNIFICANT SEVERE WEATHER OUTBREAK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED
THIS MORNING IN THE INTERSTATE 55 CORRIDOR AND UNTIL THE EARLY
AFTERNOON ALONG THE INTERSTATE 59 REGION.

SPOTTERS MAY BE NEEDED AGAIN THIS AFTERNOON AND EARLY THIS
EVENING ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Nov 18, 5:04 AM CST, 1 hour 10 minutes before
ARZ074-075-MSZ018-019-025>027-034>036-041-181400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0504 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 956  HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
ASHLEY          CHICOT

IN MISSISSIPPI...
BOLIVAR         WASHINGTON

TORNADO WATCH NUMBER 956  REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
CARROLL         GRENADA         HOLMES          HUMPHREYS
LEFLORE         SHARKEY         SUNFLOWER

CRAVEN
Special weather statement, Nov 18, 5:07 AM CST, 1 hour 7 minutes before
LAZ007>009-015-016-023>026-MSZ028-037-038-040-042>045-047>051-
053>056-059>065-072-181400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0507 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 957  HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN LOUISIANA...
CATAHOULA       FRANKLIN        MOREHOUSE       RICHLAND
WEST CARROLL

TORNADO WATCH NUMBER 957  REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN LOUISIANA...
CONCORDIA       EAST CARROLL    MADISON         TENSAS

IN MISSISSIPPI...
ADAMS           ATTALA          CLAIBORNE       COPIAH
COVINGTON       FRANKLIN        HINDS           ISSAQUENA
JEFFERSON       JEFFERSON DAVIS LAWRENCE        LEAKE
LINCOLN         MADISON         MARION          MONTGOMERY
NESHOBA         NEWTON          RANKIN          SCOTT
SIMPSON         SMITH           WARREN          WINSTON
YAZOO

CRAVEN
Local storm report, Nov 18, 5:28 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
528 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 AM    SICILY ISLAND             LA   WIND DAMAGE
11/18/03   CATAHOULA                      A FEW TREES DOWN.
                                          REPORTED BY CATAHOULA
                                          COUNTY SHERIFFS OFFICE.

0421 AM    WISNER                    LA   WIND DAMAGE
11/18/03   FRANKLIN LA                    SEVERAL TREES DOWN. 2
                                          MOBILE HOMES TURNED OVER.
                                          REPORTED BY FRANKLIN LA
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Nov 18, 6:07 AM CST, 7 minutes before
LAZ009-016-025-026-MSZ028-037-038-040-042>045-047>051-053>056-
059>065-072-181400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 957  HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN LOUISIANA...
CONCORDIA       EAST CARROLL    MADISON         TENSAS

IN MISSISSIPPI...
ADAMS

TORNADO WATCH NUMBER 957  REMAINS IN EFFECT UNTIL 8 AM FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          CLAIBORNE       COPIAH          COVINGTON
FRANKLIN        HINDS           ISSAQUENA       JEFFERSON
JEFFERSON DAVIS LAWRENCE        LEAKE           LINCOLN
MADISON         MARION          MONTGOMERY      NESHOBA
NEWTON          RANKIN          SCOTT           SIMPSON
SMITH           WARREN          WINSTON         YAZOO

ENTREMONT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:12 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington58 min
Nov 18, 5:00 AM CSTSevere Thunderstorm WarningJANAdams, Jefferson60 min
Nov 18, 5:14 AM CSTSevere Thunderstorm WarningJANClaiborne, Issaquena, Jefferson, Warren31 min
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower59 min
Nov 18, 5:28 AM CSTTornado WarningJANIssaquena, Sharkey, Warren47 min
Nov 18, 5:32 AM CSTTornado WarningJANIssaquena, Sharkey, Warren43 min
Nov 18, 6:05 AM CSTTornado WarningJANHumphreys45 min
Nov 18, 6:27 AM CSTSevere Thunderstorm WarningJANJefferson23 min
Nov 18, 6:34 AM CSTSevere Thunderstorm WarningJANCopiah61 min
Nov 18, 6:40 AM CSTTornado WarningJANLeflore45 min
Nov 18, 7:04 AM CSTSevere Thunderstorm WarningJANHolmes, Yazoo46 min
Nov 18, 7:15 AM CSTSevere Thunderstorm WarningJANHinds, Rankin60 min
Nov 18, 7:17 AM CSTSevere Thunderstorm WarningJANAttala, Madison58 min
Nov 18, 8:20 AM CSTSevere Thunderstorm WarningJANSimpson, Smith45 min
Nov 18, 8:25 AM CSTTornado WarningJANSimpson, Smith45 min
Nov 18, 8:28 AM CSTTornado WarningJANSimpson, Smith42 min
Nov 18, 8:32 AM CSTSevere Thunderstorm WarningJANJefferson Davis18 min
Nov 18, 8:39 AM CSTSevere Thunderstorm WarningJANChoctaw26 min
Nov 18, 8:44 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston46 min
Nov 18, 8:49 AM CSTSevere Thunderstorm WarningJANMarion61 min
Nov 18, 8:50 AM CSTSevere Thunderstorm WarningJANWebster30 min
Nov 18, 8:51 AM CSTTornado WarningJANJasper, Newton, Scott59 min
Nov 18, 8:54 AM CSTSevere Thunderstorm WarningJANCovington61 min
Nov 18, 9:01 AM CSTSevere Thunderstorm WarningJANClay49 min
Nov 18, 9:02 AM CSTTornado WarningJANMarion58 min
Nov 18, 9:07 AM CSTSevere Thunderstorm WarningJANNeshoba43 min
Nov 18, 9:11 AM CSTSevere Thunderstorm WarningJANChoctaw29 min
Nov 18, 9:12 AM CSTSevere Thunderstorm WarningJANJones58 min
Nov 18, 9:17 AM CSTSevere Thunderstorm WarningJANLamar58 min
Nov 18, 9:30 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston45 min
Nov 18, 9:33 AM CSTTornado WarningJANKemper, Lauderdale57 min
Nov 18, 9:38 AM CSTTornado WarningJANForrest, Lamar62 min
Nov 18, 9:41 AM CSTTornado WarningJANCovington, Jones59 min
Nov 18, 9:46 AM CSTSevere Thunderstorm WarningJANClay44 min
Nov 18, 9:51 AM CSTTornado WarningJANClarke, Jasper, Newton59 min
Nov 18, 9:55 AM CSTSevere Thunderstorm WarningJANNoxubee45 min
Nov 18, 10:04 AM CSTSevere Thunderstorm WarningJANLowndes46 min
Nov 18, 10:29 AM CSTTornado WarningJANLauderdale61 min
Nov 18, 10:36 AM CSTTornado WarningJANLowndes, Noxubee24 min
Nov 18, 10:38 AM CSTTornado WarningJANForrest62 min
Nov 18, 10:41 AM CSTTornado WarningJANJones59 min
Nov 18, 10:50 AM CSTSevere Thunderstorm WarningJANClarke40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.